Nebraska, 2015

Winter Storm in Nebraska, May 9 to 10, 2015

May 9 to 10, 2015 · NWS LBF · 1 event in 1 county or zone

A powerful upper level low crossed western Nebraska late on May 9th to produce heavy snow overnight in Sheridan County. The precipitation began as rain, mixed with snow and transitioned to all snow.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A powerful upper level low crossed western Nebraska late on May 9th to produce heavy snow overnight in Sheridan County. The precipitation began as rain, mixed with snow and transitioned to all snow. The heaviest snow up to 6 inches fells in the Pine Ridge area where localized amounts up to a foot were expected.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 9, 4:18 PM MST, 1 hour 42 minutes earlier.

Area forecast discussion, May 9, 4:18 PM MST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
618 PM CDT SAT MAY 9 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 345 PM CDT SAT MAY 9 2015

TONIGHT AND TOMORROW...FORECASTING CONCERNS CENTER ON
THE SEVERE THREAT THIS EVENING...SNOW THREAT IN THE WEST AND
NORTHWEST OVERNIGHT TONIGHT AND SUNDAY...AS WELL AS THE THREAT FOR
HEAVY RAIN AND POSSIBLE FLASH FLOODING CONCERNS. A VIGOROUS UPPER
LEVEL LOW...CURRENTLY OVER SOUTH CENTRAL COLORADO...WILL MIGRATE
INTO NORTHEASTERN COLORADO THROUGH 12Z SUNDAY...BEFORE LIFTING INTO
NORTHERN NEBRASKA BY 00Z MONDAY. IN ASSOCIATION WITH THIS
FEATURE...STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL BE POSSIBLE
THIS EVENING...FOLLOWED BY THE THREAT FOR HEAVY RAIN
OVERNIGHT...THEN ACCUMULATING SNOWS IN THE EASTERN PANHANDLE AND
NORTHWESTERN SANDHILLS OVERNIGHT. FIRST FOR THE SEVERE THREAT
TONIGHT...A BULGING DRYLINE WILL PUSH FROM SWRN KS INTO NWRN KS BY
06Z SUNDAY. THUNDERSTORMS WILL INITIATE ALONG THIS FEATURE AND
QUICKLY LIFT NORTH INTO SWRN AND SOUTH CENTRAL NEBRASKA. WITH THE
LOW CLOUDS AND COOL CONDS TODAY...THE SEVERE THREAT CONTINUES TO
DIMINISH ACROSS THE SWRN CWA. WITH THIS KIND OF SETUP...DRYLINE TO
THE SOUTH...WARM FRONT TO THE SOUTH...THIS IS TYPICALLY A GOOD SETUP
FOR LARGE HAIL AND THIS WILL BE THE MAIN HAZARD MENTIONED IN THE
HWO. THEN THERE IS THE THREAT FOR SNOW IN THE PANHANDLE AND
NORTHWESTERN SANDHILLS LATER THIS EVENING. ALREADY AS OF 2 PM THIS
AFTERNOON...LIGHT SNOW WAS BEING REPORTED AT CHADRON...WHICH WAS
EARLIER THAN ANTICIPATED WITH THE CURRENT FORECAST. ALREADY HAVE
INCREASED SNOW ACCUMULATIONS IN THE PINE RIDGE AND NERN
PANHANDLE...TO REFLECT AN EARLIER CHANGEOVER OF SNOW. THESE HIGHER
ACCUMS APPG A FOOT WILL BE INCORPORATED IN THE UPDATE OF THE WINTER
STORM WARNING FOR SHERIDAN COUNTY TO BE ISSUED WITH THE AFTERNOON
PACKAGE. SOUTH AND EAST OF SHERIDAN COUNTY...SNOW IS EXPECTED AS
WELL...HOWEVER A MUCH TIGHTER ENVELOPE FOR ACCUMS EXISTS GIVEN
INCREASED MOISTURE AND WARMER TEMPS EXPECTED OVERNIGHT. NO
DOUBT...THE RAIN/SNOW LINE WILL BE VERY TIGHT AND AS IT STANDS RIGHT
NOW...THIS FEATURE RUNS RIGHT THROUGH SHERIDAN COUNTY. TURNING TO
THE HEAVY RAIN THREAT TONIGHT...STRONG MOISTURE ADVECTION CONTINUES
FROM THE SOUTHERN PLAINS INTO NEBRASKA PER 300K MOISTURE TRANSPORT
VECTORS. PW/S WILL INCREASE BY MID EVENING TO 1.1 INCHES AT NORTH
PLATTE...WHICH IS NEAR RECORD FOR THIS TIME OF YEAR. THIS MOISTURE
WILL SHIFT QUICKLY NORTH OVERNIGHT AS THE UPPER LEVEL LOW PUSHES
INTO NORTHEASTERN COLORADO...HOWEVER PW/S WILL STILL BE A HALF TO
2/3RDS OF AN INCH EVEN BEHIND THE DEEPEST AREA OF MOISTURE WHICH
SHIFTS INTO EASTERN NEBRASKA AND SERN SOUTH DAKOTA BY SUNDAY
MORNING. WIDESPREAD PRECIPITATION IS EXPECTED OVERNIGHT...WITH THE
MOST PERSISTENT AREAS TRANSITIONING FROM THE PANHANDLE INTO SWRN AND
CENTRAL NEBRASKA BY LATE EVENING. THIS IS IN RESPONSE TO EXPECTED
CONVECTIVE DEVELOPMENT OVER NORTHWESTERN KS. THE LATEST HRRR AND THE
NAM SOLN FROM THIS MORNING TO A LESSER DEGREE...FOLLOW THIS TREND OF
HEAVIER RAIN SHIFTING INTO SWRN AND CENTRAL NEBRASKA LATER THIS
EVENING...WITH DECREASED QPF IN THE WEST. THIS LULL WILL BE
TEMPORARY HOWEVER. LOOK FOR PCPN TO INCREASE SUNDAY MORNING IN THE
WEST AS DEFORMATION PCPN DEVELOPS ON THE BACK SIDE OF THE EXITING
LOW. THE LATEST 3 HR FLASH FLOOD GUIDANCE IS LESS THAN 1.5 INCHES IN
THE SERN PANHANDLE...KEITH AND PERKINS COUNTIES. THIS AREA HAS
LARGELY ESCAPED THE HEAVY RAIN EARLIER THIS MORNING AND THIS
AFTERNOON. WITH THE HRRR INDICATING HEAVIER RAIN EAST OF THESE
AREAS...WILL FORGO ISSUANCE OF A FLASH FLOOD WATCH FOR THESE AREAS.
FURTHER EAST...3 HR FFG IS AROUND 2 INCHES FOR CUSTER COUNTY SOUTH
OF THE SANDHILLS. AGAIN HRRR QPF/S ARE AROUND 1 TO 2 INCHES IN
CUSTER COUNTY TONIGHT...WHICH IS BELOW FFG SO WILL FORGO A FLASH
FLOOD WATCH.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 345 PM CDT SAT MAY 9 2015

MODELS VARY SOME WITH AMOUNT OF COLD AIR MOVING THROUGH NORTHERN
NEBRASKA SUNDAY NIGHT AND HAVE GONE WITH COLDER SOLUTION OF THE
NAM. DEFORMATION ZONE WILL CONTINUE TO LIFT THROUGH THE NORTHERN
NEBRASKA SANDHILLS WITH A MIX OF RAIN...RAIN SNOW MIX AND SNOW.
HAVE A COUPLE OF INCHES OF ACCUMULATION WITH THE LIFT ASSOCIATED
WITH THE DEFORMATION ZONE...OVER A VERY SMALL PORTION OF NORTHERN
CHERRY COUNTY. WINDS WILL STAY UP THROUGH MONDAY WITH PRECIP
ENDING THROUGH THE MORNING. LOW TEMPERATURES IN THE 20S NORTHWEST
TO THE MID 30S NORTH CENTRAL...ONEILL. HIGHS IN THE 40S WEST AND
THE 50S SOUTHWEST AND EAST. CLEARING SKIES THROUGH THE DAY WITH
MOSTLY CLEAR SKIES OVER NIGHT. WINDS FALLING OFF AND BECOMING
SOUTH OVER NIGHT WILL ALLOW TEMPERATURES TO FALL TO AROUND
FREEZING. HAVE HELD OFF ON HIGHLIGHTS FOR NOW WITH CURRENT
HIGHLIGHTS OUT. TEMPERATURES REBOUND MONDAY AND TUESDAY AS RIDGE
EXPANDS WEST. WEAK WAVE TO MOVE THROUGH TUESDAY NIGHT INTO
WEDNESDAY MORNING SLIGHT CHANCES RETAINED FOR SOUTHWEST INTO NORTH
CENTRAL NEBRASKA. CHANCES FOR PRECIPITATION RETURN TO THE FORECAST
THURSDAY AND CONTINUE THROUGH THE END OF THE PERIOD AS ENERGY
EJECTS FROM A CLOSED LOW OFF THE PACIFIC COAST AND TEMPERATURES
RISING INTO THE 70S.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 607 PM CDT SAT MAY 9 2015

A POWERFUL UPPER LEVEL LOW WILL TRACK ACROSS EASTERN COLORADO INTO
WESTERN NEBRASKA TONIGHT INTO SUNDAY. ABUNDANT LOW LEVEL CLOUDS
AND OCCASIONAL RAIN WILL CONTINUE OVER THE NEXT 12 TO 24 HOURS
WITH IFR CIGS EXPECTED AT THE KLBF AND KVTN TERMINALS. SOME LIFR
CIGS ARE POSSIBLE AT THE KLBF TERMINAL LATE TONIGHT INTO SUNDAY
MORNING WITH CIGS BLO 500 FT AGL. CIGS WILL IMPROVE SAT AFTERNOON
TO 1000 TO 2000 FT AGL AT THE KLBF TERMINAL.

&&

.HYDROLOGY...
ISSUED AT 345 PM CDT SAT MAY 9 2015
THE ONGOING LARGE SCALE AND LONG DURATION HEAVY PRECIP EVENT OVER
THE HIGH PLAINS WILL LEAD TO FLOODING CONCERNS NEXT WEEK ON THE
SOUTH PLATTE RIVER IN SOUTHWEST NEBRASKA INCLUDING
DEUEL...KEITH...AND LINCOLN COUNTIES. AS OF SATURDAY MORNING THE
SOUTH PLATTE RIVER IS ALREADY EXPERIENCING ABOVE NORMAL FLOWS DUE TO
SNOW MELT RUNOFF IN THE FRONT RANGE MOUNTAINS OF COLORADO. LATEST
RIVER FORECAST PROJECTIONS SHOW AN INCREASING THREAT FOR SIGNIFICANT
FLOODING BY THE SECOND HALF OF NEXT WEEK. HOWEVER...HIGH UNCERTAINTY
STILL REMAINS IN THE AMOUNT OF OBSERVED/FORECAST RAINFALL IN
NORTHEAST COLORADO AND WESTERN NEBRASKA...AS WELL AS HOW IT WILL
IMPACT UPSTREAM FLOWS ON THE SOUTH PLATTE RIVER. RIVER FORECASTS
WILL BE CLOSELY MONITORED AND UPDATED AS MORE INFORMATION BECOMES
AVAILABLE.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM MDT SUNDAY
FOR NEZ022-023-056-094.

WINTER STORM WARNING UNTIL 6 PM MDT SUNDAY FOR NEZ004.

&&

SHORT TERM...CLB
LONG TERM...POWER
AVIATION...CLB
HYDROLOGY...MARTIN
Hazardous weather outlook, May 9, 2:13 PM MST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
413 PM CDT SAT MAY 9 2015

NEZ004>010-022>029-035>038-056>059-069>071-094-102115-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
413 PM CDT SAT MAY 9 2015 /313 PM MDT SAT MAY 9 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A DEEP UPPER LEVEL LOW PRESSURE SYSTEM WILL APPROACH THE REGION
TODAY AND LIFT INTO WESTERN NEBRASKA TONIGHT. SHOWERS AND
THUNDERSTORMS WILL BRING THE CHANCE FOR WIDESPREAD MODERATE TO
HEAVY RAINFALL TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING
NEAR AND SOUTH OF THE INTERSTATE 80 CORRIDOR. LARGE HAIL WILL BE
THE MAIN THREAT.

COLDER AIR DRAWN IN BEHIND THE SYSTEM WILL CHANGE RAIN OVER TO SNOW
TONIGHT ACROSS SHERIDAN COUNTY. THE RAIN MAY MIX WITH OR CHANGE
OVER TO SNOW IN GARDEN...GRANT AND WESTERN CHERRY COUNTY OVERNIGHT. REFER
TO THE LATEST WINTER WEATHER STATEMENTS AND FORECASTS FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A FEW MARGINALLY SEVERE STORMS ARE POSSIBLE EAST OF A NAPER TO
EWING LINE SUNDAY. SNOW MAY ACCUMULATE DURING THE DAYTIME HOURS SUNDAY
ACROSS THE PANHANDLE AND NORTHWESTERN SANDHILLS AS THE UPPER LOW MOVES
ACROSS WESTERN NEBRASKA.

FROST OR LIGHT FREEZING TEMPERATURES ARE EXPECTED MONDAY AND
TUESDAY MORNING. THE AREA OF CONCERN IS GENERALLY WEST OF HIGHWAY
183.

THE SOUTH PLATTE RIVER IS EXPECTED TO HIT FLOOD STAGE MONDAY
EVENING AT ROSCOE WITH FLOODING POSSIBLE DOWN STREAM AT NORTH
PLATTE AND BRADY BY THE MIDDLE TO END OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

CLB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Sheridan

When
May 9, 6:00 PM MST to May 10, 6:00 PM MST
Where
Sheridan forecast zone
Reported by
Public
Coordinates
42.505, -102.409 (the zone’s center; the record gives no point)

Heavy snow fell with 6 inch reports averaged.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569836.